Heroin is a dangerous substance for the human body. The highly addictive semisynthetic opioid depresses breathing and other necessary functions. Many people desire to quit using, but attempting and then failing to detox on one’s poses considerable risks. People who use heroin consistently often develop a physical tolerance to the drug and continually need more to achieve the high they desire. The longer a person uses, the greater the possibility for overdose or death. Many addicted individuals need to attend a heroin addiction center to get into recovery.
Heroin Use Symptoms
Since heroin use is so dangerous, it’s essential to catch a heroin addiction early in its course to prevent the potent hold heroin can have over your mind and body. Quitting heroin use early on can significantly increase the likelihood of a successful recovery outcome. You can look out for certain noticeable signs if you’re concerned about a friend, family member, or partner possibly suffering from an addiction to heroin. The following are examples of evident heroin use signs:
- You witness blatant heroin use that they go on to shrug off as not a big deal. If you don’t see any actual drug use, you might notice drug paraphernalia lying around the environment, such as glass pipes, balloons, small bags, or needles.
- You have seen visible needle track marks on their arms.
- The individual is lethargic, sleeping for long stretches, and rarely moving or leaving their home.
- They may have slowed heart rhythms and slowed down, depressed breathing.
- They’re experiencing clouded thinking, slower than average mental processing, and delayed reaction times, which are hallmarks of a person using heroin.
- They experience unpleasant physical symptoms such as intense bouts of intense itching, nausea and vomiting, or chronic constipation.
- They get recurring skin infections that don’t heal, scabs, or bruising due to their compromised immune systems.
- The person nods in and out of consciousness in their everyday interactions in daily life.
The Risks of Heroin Abuse
Heroin is a dangerous substance because it lowers body functions, very addictive, and is hazardous to your overall health. People who use heroin consistently can develop a physical tolerance to its use and need more of the drug to achieve the desire they desire. The more heroin a person uses, the greater risk of overdose or death. There are serious risks associated with heroin use, so it is crucial to know some signs of heroin overdose so you can seek prompt help if necessary. A heroin overdose can be reversed if it is not alone and it’s caught in time. If you suspect a loved one is addicted to heroin, try to ensure they’re alone as little as possible, especially when they’re using it.
When people overdose on heroin, their breathing often slows or completely stops. This decreases the amount of oxygen reaching the brain, which is called hypoxia. Hypoxia has acute and chronic mental and nervous system consequences. The brain’s lack of oxygen can cause the individual to lapse into a coma and suffer permanent brain damage. Heroin overdose affects many different body systems, with some effects being more evident and noticeable than others. In addition to depressed respiration, here are just some of the signs pointing to heroin overdose:
- Flu-like symptoms (diarrhea, vomiting, fever, malaise)
- Intense heroin cravings
- Muscle and bone pain
- Bluish-tinged lips or nail beds
- Weakened pulse
- Extreme tiredness
- Repeated loss of consciousness
- Intestinal spasms or severe constipation
- Severe low blood pressure
Find Quality Addiction Treatment at Red Oak Recovery®
Heroin is a dangerous illicit drug, and many people who use it desire to quit using it. It is also one of the most addictive substances available, so it can be tough to stop using. Take your first step toward restoring hope by healing your mind, body, and spirit at Red Oak Recovery®. If you or someone you know is struggling with stopping their heroin use, please call Red Oak Recovery® at 866.457.7590.